azathioprine and HIV risk.
Oct 13, 2008
Hi Doc, my 'virally inhanced' boyfriend gave me an unprotected blowjob in the heat of passion. I take azathioprine as chronic medication for a stomach ailment and would like to know if this could have increased my risk. I am currently on cortisone as I am having a flair up with my tummy. After the bj I went on Combivir for a month. It has been two weeks since stopping the Combivir, six weeks post exposure. Please advise what diagnostic tests I should have and when? Thanks for all the great work on this great site - to bad there is a need for such a site!
Response from Dr. Frascino
Azathioprine would not affect your HIV-antibody test results; however, cortisone might, depending on the dose and duration of the course.
Post-exposure prophylaxis (PEP) is generally not recommended for a single bout of unprotected insertive oral sex. As I have said many times before in the forum, anyone who has had an HIV exposure significant enough to warrant a course of PEP should be followed by an HIV physician specialist. Chances are if an HIV specialist had evaluated you shortly after your heat-of-passion blowjob and being started on Combivir, he would have stopped your PEP. An HIV specialist would also evaluate any intercurrent symptoms that might arise and arrange for follow-up HIV testing as needed. In your case, if your course of cortisone is brief, you should follow PEP testing guidelines, getting an HIV-antibody test at baseline, six weeks, three months and six months. If your dose of cortisone is high and the course is prolonged, you may need PCR DNA qualitative testing, rather than the usual antibody-dependent HIV screening test.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv Negative Person Having Sex With An Hiv Positive Person
- How Long Does It Take For The Hiv Virus To Become Full Aids?
- Uncircumcised Top Hiv Risk
- Why Does Hiv Cause Diarrhea?
- What Can You Use For Burning Vaginal Neuropathy?
- If I Have Aids Or Hiv What Would Show Up Abnormal In Blood Tests?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.